Kansas, 2009

Tornado and Hail in Kansas, March 23, 2009

March 23, 2009 · NWS TOP · 46 events in 12 counties and zones

Strong thunderstorms developed ahead of an eastward moving dryline and cold front that pushed through Kansas during the afternoon and evening hours of the 23rd. Discrete thunderstorms merged into a convective line as they moved through the Topeka County Warning Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Strong thunderstorms developed ahead of an eastward moving dryline and cold front that pushed through Kansas during the afternoon and evening hours of the 23rd. Discrete thunderstorms merged into a convective line as they moved through the Topeka County Warning Area. Hail was the primary severe report received locally, with the largest stones reported one and a half inches in diameter. Sporadic thunderstorm wind gusts greater than 50kts were also received, and one tornado was reported. A swath of straight line wind damage was noted to have occurred in close proximity to the tornado path. An official NWS Storm Survey corroborated by Topeka WSR-88d indicated that a tornado had in fact occurred. Only minor damage and no deaths or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 23, 2:35 PM CST, 55 minutes earlier.

Area forecast discussion, Mar 23, 2:35 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT MON MAR 23 2009

.DISCUSSION...

PRIMARY CONCERNS IN THE FIRST PART OF THE FORECAST ARE STRONG
GRADIENT SURFACE WINDS AND SEVERE WEATHER THREATS.

STRONG SURFACE PRESSURE GRADIENT WITH 56 KT WIND AT 1500FT HAVE
COMBINED TO PRODUCE HIGH WIND CONDITIONS ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON. THESE WINDS SHOULD DIMINISH THIS EVENING AS
SURFACE FRONT COLD FRONT RACES EASTWARD AND THE ISOALLOBARIC COUPLET
MOVES OFF TO THE NORTHEAST. CURRENT HIGH WIND WARNING EXPIRES AT 7
PM AND THIS LOOKS REASONABLE...HOWEVER...SOME COUNTIES IN THE FAR
SOUTHEASTERN CWA MAY STILL HAVE VERY STRONG WINDS EARLY THIS
EVENING. MAY HAVE TO EXTEND THE WARNING FOR A COUPLE HOURS IN THE
FAR SOUTHEAST...BUT THE REST OF THE AREA SHOULD SEE WINDS DIMINISH
BELOW HIGH WIND CRITERIA BY THE EXPIRATION TIME.

INITIAL LINE OF THUNDERSTORMS IN THE WESTERN PORTION OF THE CWA
SHOULD MOVE NORTH INTO NEBRASKA THIS AFTERNOON WITH INITIATION OF
ADDITIONAL STORMS EXPECTED IN SOUTH CENTRAL KANSAS LATE THIS
AFTERNOON OR EARLY THIS EVENING. SURFACE FRONT OVERTAKES THE DRYLINE
IN NORTH CENTRAL KANSAS WITH THE THUNDERSTORMS EXPECTED TO BECOME
MORE LINEAR AND THUS A DAMAGING WIND/HAIL THREAT NORTH OF I-70.
FARTHER SOUTH...THE COLD FRONT WILL BE SLOWER TO OVERTAKE THE
DRYLINE AND CONVECTION SHOULD REMAIN DISCRETE SUPERCELLS INTO THE
EVENING HOURS BEFORE EVOLVING INTO A DAMAGING WIND THREAT LATE
TONIGHT.

THE FRONT HANGS UP IN SOUTHEASTERN KANSAS BEFORE SUNRISE TUESDAY.
LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE FAR
SOUTHEASTERN PORTION OF THE CWA. IN CONTRAST...THE NORTHWESTERN
PORTION OF THE CWA WILL HAVE SOME CLEARING AND TEMPS FALLING BACK
INTO THE MID 30S TO LOWER 40S BY SUNRISE. ON TUESDAY...UPPER TROF
SHIFTS EASTWARD DURING THE AFTERNOON. COULD BE A COOL BLUSTERY
DAY...ESPECIALLY IN THE NORTHERN CWA WITH HIGHS IN THE LOWER 50S.

TUESDAY NIGHT AND WEDNESDAY...ZONAL FLOW ALOFT WITH WEAK SURFACE
HIGH BUILDING IN WILL ALLOW FOR A BRIEF BREAK BETWEEN SYSTEMS FOR
OUR CWA. FOLLOWING A COOL MORNING WEDNESDAY WITH LOWS IN THE LOW TO
MID 30S...HIGHS RECOVER INTO THE MID 50S TO LOWER 60S DURING THE
AFTERNOON.

NEXT UPPER LEVEL SYSTEM DROPS INTO THE FOUR CORNERS REGION BY
THURSDAY NIGHT AND GRADUALLY LIFT NORTHEAST THROUGH THE SOUTHERN
PLAINS THROUGH SATURDAY. UNSEASONABLY COOL TEMPERATURES AND SOME
PRECIPITATION CHANCES WILL CONTINUE THROUGH THE PERIOD. INCLUDES A
MIX OF RAIN AND SNOW IN THE NORTHERN PORTION OF THE CWA.

STARK

&&

.AVIATION...
MAIN AVIATION FORECAST PROBLEMS RELATED TO WINDS THIS
AFTERNOON...AND THUNDERSTORM CHANCES THIS EVENING.  TIGHT SURFACE
PRESSURE GRADIENT RESULTING IN WINDS OF 35 GUSTING TO NEAR 45 KTS AT
TAF SITES THIS AFTERNOON.  THIS SHOULD DECREASE AS SURFACE COLD
FRONT APPROACHES THIS EVENING AND GRADIENT WEAKENS.  WITH APPROACH
OF FRONT...THUNDERSTORM CHANCES WILL INCREASE WITH A FEW HOURS OF
STORMS POSSIBLE THIS EVENING.  SOME SHOWERS MAY LINGER INTO THE
EARLY MORNING HOURS BEFORE DRIER AIR IS ADVECTED IN FROM THE WEST
AFTER MIDNIGHT.  WHILE THERE MAY BE POSSIBLE IFR CONDITIONS WITH THE
STORMS...HAVE MAINLY KEPT WITH MVFR TEMPO GROUPS FOR A FEW HOURS
AROUND FRONTAL PASSAGE.  WESTERLY WINDS AT SURFACE WILL RESULT IN
DRYING OUT LATER TONIGHT AND VFR CONDITIONS THROUGH 18Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 7 PM
MONDAY FOR KSZ008>012-020>024-035>040-054>056-058-059.

&&
Hazardous weather outlook, Mar 23, 12:41 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT MON MAR 23 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-241845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
141 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH
ARE EXPECTED TO CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH 7
PM CDT. A HIGH WIND WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA. THESE STRONG WINDS HAVE ALSO CREATED A VERY HIGH FIRE DANGER
THROUGHOUT THE OUTLOOK AREA. OUTDOOR BURNING SHOULD NOT BE
ATTEMPTED.

THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL KANSAS THIS
AFTERNOON ALONG THE DRYLINE AND MOVE EAST INTO NORTHEAST AND EAST
CENTRAL KANSAS LATER THIS AFTERNOON AND INTO THE EVENING HOURS.
INSTABILITY AND STRONG WIND SHEAR WILL INITIALLY SUPPORT SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
TORNADOES. LATER THIS AFTERNOON A COLD FRONT IS EXPECTED TO MOVE
SOUTHEAST THROUGH THE OUTLOOK AREA CAUSING THE SUPERCELLS TO
CONGEAL INTO A LINE MAINLY CAPABLE OF PRODUCING DAMAGING WINDS AND
SOME LARGE HAIL. AREAS ALONG AND SOUTH OF INTERSTATE 70 LOOK TO
HAVE THE MOST PROLONGED TORNADO THREAT FROM THIS AFTERNOON INTO
THE EVENING HOURS BEFORE THE COLD FRONT APPROACHES. THERE IS SOME
POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF EAST CENTRAL
KANSAS AS THE COLD FRONT IS EXPECTED TO STALL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

CAVANAUGH

In the hours before

Local storm report, Mar 23, 2:40 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND DMG 3 NW MORGANVILLE        39.50N 97.24W
03/23/2009                   CLAY               KS   COUNTY OFFICIAL

            ROOF BLOWN OFF OF POLE SHED.

&&

MRC
Local storm report, Mar 23, 2:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     NON-TSTM WND GST W MOONLIGHT             39.00N 97.11W
03/23/2009  M61 MPH          DICKINSON          KS   TRAINED SPOTTER

            MEASURED WITH HOME WEATHER STATION. PREVIOUS WIND GUSTS
            PRODUCED DAMAGE TO GUTTERS ON THE HOME.

&&

JW
Local storm report, Mar 23, 2:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND DMG 6 W TOPEKA              39.05N 95.79W
03/23/2009                   SHAWNEE            KS   COUNTY OFFICIAL

            SEMI BLOWN OVER NEAR MM 353 ON INTERSTATE 70.

&&

MRC
Local storm report, Mar 23, 2:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     NON-TSTM WND DMG 3 N AUBURN              38.95N 95.82W
03/23/2009                   SHAWNEE            KS   COUNTY OFFICIAL

            TREE UPROOTED NEAR INTERSECTION OF 61ST STREET AND AUBURN
            ROAD.

&&

MRC
Special weather statement, Mar 23, 2:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT MON MAR 23 2009

KSZ035>037-232130-
DICKINSON-GEARY-MORRIS-
357 PM CDT MON MAR 23 2009

...SIGNIFICANT WEATHER ALERT FOR GEARY...DICKINSON AND MORRIS
COUNTIES...

THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE HOPE...HERINGTON...WOODBINE...ENTERPRISE...
LATIMER...CHAPMAN...WHITE CITY AND GEARY STATE FISHING LAKE.

A TORNADO WATCH IS ALSO IN EFFECT.

BOUSTEAD
Special weather statement, Mar 23, 2:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT MON MAR 23 2009

KSZ020-021-034-035-232130-
CLAY-CLOUD-DICKINSON-OTTAWA-
359 PM CDT MON MAR 23 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD...CLAY...OTTAWA AND DICKINSON
COUNTIES...

THROUGH 430 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 60 MPH ACROSS PORTIONS OF CLOUD...CLAY...OTTAWA AND
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
MILTONVALE...CLYDE...VINING...BENNINGTON...OAK
HILL...MORGANVILLE...MANCHESTER...LONGFORD...IDANA AND CLAY CENTER.

A TORNADO WATCH IS ALSO IN EFFECT.

BOUSTEAD

The radar

The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

43 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dickinson

When
March 23, 3:30 PM CST
Where
Dickinson County, 5 mi W of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -97.313

Hail, Dickinson

When
March 23, 3:37 PM CST
Where
Dickinson County, Abilene
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.220

Hail, Pottawatomie

When
March 23, 4:02 PM CST
Where
Pottawatomie County, 1 mi NNW of St George
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.213, -96.437

Thunderstorm Wind, Riley

When
March 23, 4:03 PM CST
Where
Riley County, 5 mi S of Manhattan
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
39.108, -96.580

Measured gust at the Kansas State Mesonet Station.

Hail, Pottawatomie

When
March 23, 4:19 PM CST
Where
Pottawatomie County, 9 mi SSW of Onaga
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.360, -96.234

Hail, Clay

When
March 23, 4:27 PM CST
Where
Clay County, 5 mi N of Wakefield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.292, -97.020

Hail, Pottawatomie

When
March 23, 4:29 PM CST
Where
Pottawatomie County, 1 mi WSW of Olsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.425, -96.637

Hail, Pottawatomie

When
March 23, 4:32 PM CST
Where
Pottawatomie County, 2 mi WNW of Olsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.441, -96.655

Hail, Pottawatomie

When
March 23, 4:32 PM CST
Where
Pottawatomie County, 2 mi WNW of Olsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.441, -96.655

Hail, Dickinson

When
March 23, 4:35 PM CST
Where
Dickinson County, 3 mi S of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
38.877, -97.220

Hail, Clay

When
March 23, 4:38 PM CST
Where
Clay County, 1 mi WNW of Wakefield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.225, -97.037

Spotter reported that lots of pea size hail had fallen. The largest stones were the size of pennies.

Hail, Dickinson

When
March 23, 4:40 PM CST
Where
Dickinson County, Abilene
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.220

Largest hail stones just bigger in diameter than a quarter.

Thunderstorm Wind, Dickinson

When
March 23, 4:40 PM CST
Where
Dickinson County, Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -97.220

Hail, Dickinson

When
March 23, 5:04 PM CST
Where
Dickinson County, 5 mi NNE of Moonlight
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.067, -97.084

Hail, Geary

When
March 23, 5:09 PM CST
Where
Geary County, 1 mi NW of Junction City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -96.843

Spotter reported that visibility dropped to zero while quarter size hail fell.

Hail, Geary

When
March 23, 5:12 PM CST to 5:13 PM CST
Where
Geary County, 2 mi SE of Milford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.150, -96.894

Tornado, Nemaha

When
March 23, 5:33 PM CST to 5:45 PM CST
Where
Nemaha County, 4.18 mi W of Oneida to 4.87 mi ENE of Bern
Rating
EF1
Path length
10.97 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.860, -95.998

The tornado touched down 3 miles west of Oneida at 6:33pm CDT. The tornado broke a power pole and tore the roof off a large hog confinement building. This tornado continued northeast for approximately 8.5 miles, and lifted just before crossing into Nebraska. Numerous homes and buildings were damaged along the path. The tornado lifted at 6:45pm CDT 5 miles northeast of Bern. Additional damage occurred across Nemaha County, specifically around Seneca, from strong straight line thunderstorm winds.

Hail, Riley

When
March 23, 5:35 PM CST
Where
Riley County, 2 mi NW of Manhattan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -96.606

Hail, Pottawatomie

When
March 23, 5:50 PM CST
Where
Pottawatomie County, 6 mi WSW of Westmoreland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.367, -96.524

Hail, Pottawatomie

When
March 23, 5:52 PM CST
Where
Pottawatomie County, Westmoreland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -96.420

Hail, Riley

When
March 23, 5:57 PM CST
Where
Riley County, (Mhk)manhattan Muni
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.150, -96.670

Quarter size hail reported at the MHK Airport.

Hail, Pottawatomie

When
March 23, 6:00 PM CST
Where
Pottawatomie County, 5 mi SSE of Wheaton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.433, -96.284

Hail, Riley

When
March 23, 6:00 PM CST
Where
Riley County, Manhattan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.180, -96.580

Hail, Pottawatomie

When
March 23, 6:05 PM CST
Where
Pottawatomie County, 5 mi SSE of Wheaton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.433, -96.284

Hail, Pottawatomie

When
March 23, 6:07 PM CST
Where
Pottawatomie County, Onaga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.480, -96.170

Hail, Pottawatomie

When
March 23, 6:10 PM CST
Where
Pottawatomie County, 3 mi E of Manhattan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.180, -96.524

Hail, Nemaha

When
March 23, 6:18 PM CST
Where
Nemaha County, 4 mi SSE of Corning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.596, -96.001

Hail, Nemaha

When
March 23, 6:25 PM CST
Where
Nemaha County, 2 mi W of Corning
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.650, -96.068

Hail covering the ground.

Hail, Pottawatomie

When
March 23, 6:29 PM CST
Where
Pottawatomie County, 9 mi SSW of Onaga
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.360, -96.234

Hail, Nemaha

When
March 23, 6:40 PM CST
Where
Nemaha County, 6 mi N of Wetmore
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.717, -95.800

Hail, Brown

When
March 23, 6:46 PM CST
Where
Brown County, 10 mi S of Fairview
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.685, -95.730

Hail, Brown

When
March 23, 6:53 PM CST
Where
Brown County, 1 mi E of Fairview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.830, -95.711

Hail, Brown

When
March 23, 7:02 PM CST
Where
Brown County, 2 mi S of Hiawatha
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.821, -95.530

Hail, Brown

When
March 23, 7:08 PM CST
Where
Brown County, 1 mi N of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.864, -95.530

Hail, Brown

When
March 23, 7:09 PM CST
Where
Brown County, 2 mi E of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -95.492

Hail, Brown

When
March 23, 7:10 PM CST
Where
Brown County, 6 mi NNE of Hiawatha
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.930, -95.487

Hail, Dickinson

When
March 23, 7:56 PM CST
Where
Dickinson County, Hope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -97.070

Hail, Dickinson

When
March 23, 8:02 PM CST
Where
Dickinson County, 5 mi SW of Woodbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.749, -97.036

Hail, Morris

When
March 23, 8:50 PM CST
Where
Morris County, 2 mi NNW of Wilsey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.657, -96.684

Hail, Morris

When
March 23, 8:55 PM CST
Where
Morris County, 2 mi NNE of White City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.827, -96.716

Hail, Wabaunsee

When
March 23, 9:26 PM CST
Where
Wabaunsee County, 4.15 mi N of Volland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -96.400

Hail, Morris

When
March 23, 9:35 PM CST
Where
Morris County, 3.03 mi WNW of Burdick
Measured
1.5 in hail
Reported by
Public
Coordinates
38.590, -96.880

Public report of hail the size of walnuts.

Hail, Lyon

When
March 23, 10:28 PM CST
Where
Lyon County, 1.48 mi SSW of Bushong
Measured
1 in hail
Reported by
Public
Coordinates
38.630, -96.260

Public report of hail the size of quarters.

Hail, Wabaunsee

When
March 23, 10:51 PM CST
Where
Wabaunsee County, 1.38 mi N of Harveyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -95.970

Hail, Osage

When
March 23, 11:12 PM CST
Where
Osage County, 7.6 mi N of Burlingame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -95.830

Hail, Shawnee

When
March 23, 11:17 PM CST
Where
Shawnee County, 0.69 mi N of Pauline
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.980, -95.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158220, 158221, 158222, 158223, 158224, 158225, 158226, 158228, 158232, 158233, 158235, 158236, 158238, 158240, 158241, 158242, 158275, 158245, 158246, 158247, 158248, 158249, 158251, 158252, 158253, 158254, 158255, 158256, 158257, 158258, 158259, 158260, 158261, 158262, 158263, 158264, 158265, 158266, 158267, 158268, and more.